Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 218, NWS Columbia, SC

July 9, 2011Burke County, Georgia; Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2011, 3:28 PM EDT for Burke County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2011, 3:28 PM EDT (19:28 UTC)
Expired
Jul 9, 2011, 4:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:37 PM EDTTSTM WND DMG11 Nw Millett, SCSAVANNAH RIVER SITE REPORTED NUMEROUS TREES DOWN ACROSS THE SITE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS52 KCAE 091928
SVRCAE
GAC033-SCC003-011-092030-
/O.NEW.KCAE.SV.W.0218.110709T1928Z-110709T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAVANNAH RIVER SITE...AND
  MOVING SOUTHEAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  SARDIS...JACKSON...BLACKVILLE AND BARNWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3294 8193 3326 8189 3325 8185 3327 8184
      3330 8186 3331 8188 3337 8188 3341 8122
      3311 8121 3310 8137 3315 8154 3310 8161
      3307 8159 3306 8156 3304 8155 3296 8168
TIME...MOT...LOC 1927Z 287DEG 32KT 3320 8166

$$

LM
1 follow-up statement
011 
WWUS52 KCAE 092026
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT SAT JUL 9 2011

GAC033-SCC003-011-092034-
/O.EXP.KCAE.SV.W.0218.000000T0000Z-110709T2030Z/
BURKE GA-BARNWELL SC-AIKEN SC-
426 PM EDT SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR AIKEN...BARNWELL AND BURKE
COUNTIES WILL EXPIRE AT 430 PM EDT...

SEVERAL TREES WERE REPORTED DOWN AT THE SAVANNAH RIVER SITE AS THE 
STORM MOVED THROUGH. THE STORM AS WEAKENED AND MOVED TO THE EAST OF 
THE WARNING AREA. THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3294 8193 3326 8189 3325 8185 3327 8184
      3330 8186 3331 8188 3337 8188 3341 8122
      3311 8121 3310 8137 3315 8154 3310 8161
      3307 8159 3306 8156 3304 8155 3296 8168
TIME...MOT...LOC 2024Z 287DEG 32KT 3305 8108

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:51 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 9, 2:51 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SAT JUL 9 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD INTO THE
NORTHERN PORTION OF THE FORECAST AREA TONIGHT BEFORE STALLING OUT
SUNDAY. THIS WILL CONTINUE THE CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE FRONT. THE FRONT WILL
DISSIPATE SUNDAY EVENING AS STRONG HIGH PRESSURE BUILDS OVER THE
REGION MONDAY THROUGH TUESDAY. THIS WILL BRING HOT OPPRESSIVE
CONDITIONS FOR MONDAY AND TUESDAY WITH THE ONLY RELIEF BEING LATE
AFTERNOON AND EARLY EVENING HIT OR MISS THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK FRONTAL BOUNDARY WILL SLOWLY APPROACH THE REGION FROM THE
NORTH OVERNIGHT. AFTERNOON HEATING WITH CAPES 2000-3000 J/KG AND
LIS -6/-7 WILL HELP KICK OFF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING. IN ADDITION...RUC MODEL BRINGS A SHORT
WAVE OVER THE REGION DURING THE EVENING HOURS. WILL START THE
AFTERNOON WITH LIKELY POPS...THEN LOWER TO CHANCE THIS EVENING AND
A SLIGHT CHANCE AFTER MIDNIGHT. WITH FRONTAL BOUNDARY DROPPING
DOWN WITH TAKE OUT POPS NORTH PART AFTER MIDNIGHT. ANOTHER WARM
NIGHT WITH LOWS IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MODELS SHOW WEAK FRONT FURTHER WEAKENING AND DISSIPATING SUNDAY
NIGHT AS UPPER RIDGE BEGINS TO BUILD INTO THE REGION FROM THE
WEST. THIS WILL INCREASE THE HEAT AND HUMIDITY. HIGHS IN THE
MIDDLE 90S SUNDAY AND UPPER 90S MONDAY WITH AFTERNOON HEAT INDEX
VALUES 100-105 SUNDAY AND AROUND 105 MONDAY. WILL INCLUDE 20
PERCENT CHANCE OF MAINLY LATE AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS FOR THE PERIOD. LOWS SUNDAY NIGHT AND MONDAY
NIGHT AGAIN IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AGREE WITH MEDIUM RANGE MODELS. STRONG UPPER RIDGE TUESDAY BEGINS
TO WEAKEN UNTIL UPPER TROUGH STRENGTHENS ON EAST COAST THURSDAY
THROUGH SATURDAY BRINGING RELIEF TO REGION IN THE FORM OF A COLD
FRONT. NEEDLESS TO SAY WITH A FRONT...THERE WILL BE AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS NEAR 100 TUESDAY SHOULD
DROP ABOUT 10 DEGREES TO AROUND 90 THURSDAY THROUGH SATURDAY.
OVERNIGHT LOWS TUESDAY NIGHT IN THE MIDDLE 70S SHOULD DROP TO THE
LOWER 70S LATE IN THE WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE TAF PERIOD...WITH MVFR
POSSIBLE IN AFTERNOON CONVECTION AND EARLY MORNING FOG. CURRENT
WSR-88D RETURNS AND SATELLITE IMAGERY SHOW THUNDERSTORMS EXPANDING
IN COVERAGE WITH ADDITIONAL DEVELOPMENT EXPECTED OVER THE NEXT
COUPLE OF HOURS. ACTIVITY WILL BEGIN TO DIMINISH THIS EVENING WITH
THE LOSS OF HEATING. HEAVY RAIN IS EXPECTED WITH THESE
THUNDERSTORMS WITH LOWER CONFIDENCE IN WIND GUST POTENTIAL.
OVERNIGHT CONCERN IS FOR FOG DEVELOPMENT...CONFIDENCE IN FOG IS
LOW BUT WITH CURRENT THUNDERSTORM ACTIVITY WILL ADD MVFR FOG FOR
AGS AND OGB.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY
THROUGH THURSDAY IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...AND IN LATE NIGHT/EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...
Hazardous weather outlook, Jul 9, 2:56 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT JUL 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
256 PM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WINDS. HEAVY RAINFALL IN SOME OF THE
THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HOT TEMPERATURES AND HIGH HUMIDITIES WILL OCCUR DURING MUCH OF
THE WEEK. HEAT ADVISORIES MAY BE NEEDED...SUNDAY...MONDAY...TUESDAY...
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SAT JUL 9 2011

SCZ029-091830-
LEE-
142 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE COUNTY THROUGH
230 PM EDT...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3406 8005 3410 8043 3428 8041 3433 8017
      3419 8011 3416 8014 3410 8008 3409 8006
TIME...MOT...LOC 1741Z 262DEG 14KT 3418 8023
Special weather statement, Jul 9, 2:24 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SAT JUL 9 2011

SCZ036-041-091915-
BAMBERG-ORANGEBURG-
224 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 315 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3322 8121 3346 8120 3349 8076 3316 8082
      3313 8087
TIME...MOT...LOC 1823Z 276DEG 17KT 3333 8106
Special weather statement, Jul 9, 2:50 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011

SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
      3380 8085 3378 8082 3377 8079 3343 8120
      3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:19 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick56 min
Jul 9, 1:42 PM EDTSpecial Weather StatementCAELee48 min
Jul 9, 2:24 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg51 min
Jul 9, 2:50 PM EDTSpecial Weather StatementCAEAiken55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.